Dense Fog, Alexander
- When
- December 21, 12:00 AM CST to 10:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog reduced visibility to one-quarter mile or less. The lower levels of the atmosphere were very moist due to rainfall the previous day.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog reduced visibility to one-quarter mile or less. The lower levels of the atmosphere were very moist due to rainfall the previous day. A nearly stationary trough of low pressure extending northeast along the Ohio River resulted in a light convergent wind flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 20, 10:11 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1011 PM CST THU DEC 20 2007
.UPDATE...
REVISED FORECAST TO REMOVE MENTION OF EVENING RAIN. ALSO ISSUED
DENSE FOG ADVISORY PER NPW.
&&
.DISCUSSION...
MOST OF THE RAIN HAD CLEARED THE REGION BY 04Z...BUT DRIZZLE
LINGERED ESPECIALLY OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
FOG PERSISTED THROUGH THE EVENING...BUT HAD NOT YET BECOME DENSE
EXCEPT OVER WESTERN PORTIONS OF SOUTHEAST MISSOURI. AS THE
PRECIPITATION CONTINUES TO DEPART AND THE LOW-LEVEL FLOW GOES
CALM...DENSE FOG SHOULD GRADUALLY DEVELOP EASTWARD THROUGH THE
NIGHT. BY MORNING...EXPECT A LARGE AREA OF DENSE FOG OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND FAR WESTERN KENTUCKY.
LINGERING DRIZZLE AND FOG WILL CONTINUE TO RESTRICT VISIBILITIES
OVER SOUTHWEST INDIANA AND THE REMAINDER OF WEST KENTUCKY...BUT
THERE THE LOW LEVEL FLOW SHOULD REMAIN STIRRED UP ENOUGH TO
PROHIBIT THE FORMATION OF WIDESPREAD DENSE FOG.
&&
.AVIATION...
LIFR CONDITIONS WILL CONTINUE THROUGH THE MORNING HOURS FRIDAY...AND
POSSIBLY INTO THE AFTERNOON. A 5KT SOUTHERLY WIND IS EXPECTED TO
DEVELOP FRIDAY MORNING...WHICH SHOULD EVENTUALLY HELP TO AT LEAST
LIFT CEILINGS UP TO IFR LEVELS AND VISIBILITIES UP TO MVFR LEVELS IN
THE AFTERNOON. MODELS SHOW LOW-LEVEL SATURATION CONTINUING INTO
FRIDAY NIGHT...SO CONDITIONS MAY WORSEN AGAIN FRIDAY EVENING.
&&
.PREV DISCUSSION... /ISSUED 230 PM CST THU DEC 20 2007/
DISCUSSION...
CHALLENGING PACKAGE AS THERE ARE THREE OR FOUR SEPARATE SYSTEMS
AFFECTING THE PAH CWA OVER THE NEXT SEVEN DAYS.
FIRST SYSTEM NOW COMING EAST ACROSS THE REGION. BROAD/WEAK LOW
PRESSURE WILL DRIFT EAST ACROSS THE REGION THIS EVENING. DECNET
ISENTROPIC UPGLIDE SHOULD CONTINUE INTO THE EVENING AHEAD OF THIS
LOW OVER WRN KY/SRN IL AND SW IN. MODELS HAVE BEEN WAY OVERDONE WITH
PRECIP AMOUNTS DURING THE DAY...SO WILL UNDERCUT THOSE NUMBERS THIS
EVENING ALSO. STILL COULD SEE UPWARDS TO A QUARTER INCH IN SOME
AREAS. THE RAIN SHOULD TAPER OFF AS THE MID LVL SUPPORT PASSES EAST
AFTER MIDNIGHT.
HOWEVER...MODEL TIME SECTIONS OF MOISTURE INDICATE QUITE A BIT OF
LOW LEVEL MOISTURE WILL CONTINUE TO BE TRAPPED IN THE LOWER STABLE
LAYER TONIGHT THROUGH FRI NIGHT. WILL GO WITH PATCHY DRIZZLE AND
AREAS OF FOG LATE TONIGHT INTO FRI MORNING...AND WILL NEED TO
MONITOR FOR THE POSSIBILITY OF SOME DENSE FOG FORMING. WILL ALLOW
FOG TO LIFT BY FRI AFTERNOON...BUT THINK LOW STRATUS CLOUDS WILL
STAY TRAPPED IN THE BOUNDARY LAYER ALL DAY. COULD BE ANOTHER FOG
EPISODE FRI NIGHT AS THE STRATUS LOWER AFTER DARK...BUT SOUTHERLY
FLOW SHOULD BE INCREASING AND MAY PREVENT THE FOG FROM FORMING.
NEXT WEATHER SYSTEM COMES RAPIDLY NORTHEAST IN SW FLOW ALOFT SAT
AFTERNOON AND SAT NIGHT. CHANCES ARE GOOD FOR ANOTHER QUICK SHOT OF
SHOWERS/SCT THUNDERSTORMS LATER SAT/SAT NIGHT AS THIS SYSTEM MOVES
UP INTO THE GREAT LAKES REGION. TEMPS MAY REACH 60 OR SO MANY AREAS
ST AFTERNOON UNDER BRISK SOUTHERLY SFC FLOW AHEAD OF THE FRONT OVER
THE PLAINS.
HOWEVER...A QUICK COOL DOWN IS IN STORE FOR SUNDAY BEHIND THE FRONT
AS WINDS TURN BACK AROUND TO THE NW AND DRAW COLDER AIR IN FROM SNOW
FIELDS TO THE NORTH. IN FACT...WITH THE SURFACE HIGHT MOVING IN
OVERHEAD LATER SUNDAY NIGHT...COULD SEE 20 TO 25 MANY LOCATIONS FOR
OVERNIGHT LOWS.
AFTER THAT...FORECAST CONFIDENCE DECREASES QUICKLY AS MANY OF THE
MEDIUM MODEL RUNS ARE NOT SHOWING GOOD RUN TO RUN CONSISTENCY...NOR
ARE THEY SHOWING MUCH OVERALL AGREEMENT WITH THE EVOLUTION OF THE
UPPER LOW EXPECTED TO MOVE EAST ACROSS THE REGION LATER MONDAY NIGHT
AND EARLY CHRISTMAS DAY. THE LAST FEW RUNS OF THE GFS INSIST AN AREA
OF ISENTROPIC LIFT AND LIGHT PRECIP WILL BREAK OUT BY 12Z TUE OVER A
GOOD PORTION OF THE REGION AHEAD OF A STRONG MID LEVEL SHORT
WAVE...WITH MOST PARAMETERS POINTING TO SNOW OR A RAIN/SNOW MIX.
MEANWHILE...12Z ECMWF BRINGS THE SHORT WAVE THROUGH COMPLETELY DRY
(KEEPS PRECIP TO THE SOUTH) AND A BIT WARMER (PROBABLY DUE TO LACK
OF PRECIP GENERATION AND DYNAMIC/EVAPORATIVE COOLING). OPTED FOR A
MIDDLE OF THE ROAD APPROACH FOR NOW IN ORDER TO TRY AND MINIMIZE
ERROR. THIS LEAD TO A CHC RAIN OR SNOW SOUTH FOR THE LATE MON NIGHT
INTO CHRISTMAS MORNING TIME FRAME. KEPT IT DRY NORTH AREAS FOR THE
TIME BEING. IN ANY CASE...NO MODEL POINTS TO A BIG SNOW EVENT IN ANY
OF THE AREA RIGHT NOW. WILL CONTINUE TO MONITOR TRENDS.
MEFFERT
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...DENSE FOG ADVISORY UNTIL 10 AM CST FRIDAY FOR BALLARD-CARLISLE-
FULTON-GRAVES-HICKMAN-MCCRACKEN.
MO...DENSE FOG ADVISORY UNTIL 10 AM CST FRIDAY FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...DENSE FOG ADVISORY UNTIL 10 AM CST FRIDAY FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...NONE.
&&
PUBLIC...RJP
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1155 PM CST THU DEC 20 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1155 PM CST THU DEC 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT AREAS OF FOG AND PATCHY DRIZZLE WILL PERSIST OVERNIGHT. THE FOG IS EXPECTED TO BECOME MORE DENSE THROUGH THE NIGHT...REDUCING VISIBILITY TO ONE QUARTER MILE OR LESS AT TIMES. PLEASE REFER TO THE DENSE FOG ADVISORY FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DENSE FOG WILL BE SLOW TO BURN OFF FRIDAY MORNING. SHOWERS MAY BE ACCOMPANIED BY ISOLATED THUNDERSTORMS SATURDAY AFTERNOON AND NIGHT. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED... BUT LOCALLY HEAVY RAINFALL MAY LEAD TO SOME FLOODING PROBLEMS. THERE IS A SMALL CHANCE OF LIGHT RAIN OR SNOW OVER MOST OF THE AREA MONDAY NIGHT AND CHRISTMAS DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RJP
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65053, 65054, 65055, 65056, 65057, 65058, 65059, 65060, 65061, 65062, 65063, 65064, 65065, 65066, 65067, 65068, 65069, 65070, 65071.